Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 6, 2002, 6:30 PM CDT for Knox County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 6, 2002, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 7:00 PM CDT | Hail 1 | Verdigre, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:00 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 6, 3:00 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT THU JUN 6 2002 .SYNOPSIS...SFC RIDGE HAS SHIFTED WELL TO THE SOUTHEAST OF THE FORECAST AREA THIS AFTERNOON WHILE STRONG LOW PRESSURE MOVES ACROSS THE CANADIAN PRAIRIE PROVINCES. SURFACE BOUNDARY CURRENTLY EXTENDS FROM THE CNTRL DAKOTAS AND THEN SWWD BACK INTO WRN NEB AND ERN CO. .FOREAST...FRONTAL BOUNDARY EXPECTED TO SAG FURTHER SEWD TONIGHT AND HANG UP OVR NRN NEB/SRN SD AS SFC LO DEVELOPS OVR ERN WY/ERN CO. MODELS ARE GENERATING SOME QPF IN NRN ZONES ALONG FRONTAL BOUNDARY AND IN ASSOCIATION WITH NRN STREAM SHORTWAVE. SOME CONVECTION HAS ALREADY BEGUN OVR S CNTRL SD THIS AFTERNOON. MOISTURE IS LACKING LOOKING AT RH CROSS SECTIONS AND FORECAST SOUNDINGS ACROSS CWA. WITH SOME SLIGHT QG FORCING INDICATED...AND STEEP MID LEVEL LAPSE RATES AND ONGOING CONVECTION...HAVE OPTED TO CONTINUE WITH 20 POPS FOR NRN AREAS TNT. FRONTAL BOUNDARY STAYS ACROSS NRN ZONES ON FRIDAY. WITH HIGH PRESSURE SHIFTING FURTHER EWD...MOISTURE WILL RETURN INTO THE REGION. 850MB SWRLY FLOW INCREASES AND NOSE OF THIS JET WILL INTERACT W/ SFC BOUNDARY OVER NERN NEB TOMORROW NIGHT. MID LEVEL LAPSE RATES STEEPEN AND 850MB MOISTURE INCREASES. THINKING IS THAT SFC HEATING AND LIFT OVER FRONTAL BOUNDARY WL WEAKEN AFTERNOON CAP TO START CONVECTION BY LATE AFTERNOON/EARLY EVENING. HAVE BOOSTED HIGHS TOMORROW OVR NRN ZONES BECAUSE LOOKS LIKE FRONT HAS SLOWED DOWN AND WL STAY N OF AREAS DURING MAX HEATING. ALSO HAVE BUMPED UP OVER REST OF AREA AS FORECAST THICKNESSES CONT TO INCREASE. SFC LO CONTINUES TO DEVELOP OVER ERN CO ON SUNDAY WITH BIG UPPER LEVEL TROF DIGGING OVER WRN US. SHORTWAVE EJECTS OUT OF FLOW ON SUNDAY AND SO WL CONT WITH TSTM CHANCE INTO MONDAY WHEN SFC LO MOVES OVERHEAD AND UPPER LOW MOVES NEWD. HIGH PRESSURE THEN BEGINS TO MOVE IN FROM THE WEST AS WEAK UPPER RIDGING TAKES HOLD FOR THE END OF THE PERIOD. .OMA...NONE. GRIFFIS
In the hours before
Special weather statement, Jun 6, 5:25 PM CDT, 1 hour 5 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-070600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 PM CDT THU JUN 6 2002 THERE IS A SLIGHT CHANCE THAT STORM SPOTTERS WILL BE NEEDED THIS EVENING OVER PART OF NORTHEAST NEBRASKA...MAINLY NORTHWEST OF A LINE FROM DAVID CITY NEBRASKA TO ONAWA IOWA. STORM SPOTTER ACTIVATION IS NOT EXPECTED OVER THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH TONIGHT... NOR OVER NORTHEAST NEBRASKA AFTER MIDNIGHT. DAYTIME HEATING HAS RESULTED IN UNSTABLE CONDITIONS FROM CENTRAL NEBRASKA INTO SOUTHEAST SOUTH DAKOTA. IN ADDITION...A DRY LINE EXTENDED ACROSS THAT REGION. DEVELOPING THUNDERSTORMS ALONG THIS BOUNDARY COULD MOVE INTO NORTHEAST NEBRASKA THIS EVENING. IF THEY DO...LARGE HAIL WOULD BE THE PRIMARY SEVERE WEATHER THREAT. ALTHOUGH GUSTY WINDS ARE ALSO POSSIBLE. A MORE STABLE AIRMASS FARTHER TO THE SOUTHEAST GREATLY LIMITS THE CHANCES THAT THUNDERSTORMS WILL MAKE IT INTO SOUTHEAST NEBRASKA OR SOUTHWEST IOWA TONIGHT. ALTHOUGH THERE STILL IS A THREAT OF THUNDERSTORMS OVER NORTHEAST NEBRASKA AFTER MIDNIGHT...AND MARGINALLY SEVERE HAIL COULD STILL FALL FROM THE STRONGER STORMS...WIDESPREAD ORGANIZED ACTIVITY IS NOT LIKELY. THUS SPOTTER ACTIVATION IS ALSO NOT LIKELY. INSTABILITY WILL BE INCREASING ACROSS A LARGER PART OF THE AREA FRIDAY AFTERNOON AND EVENING AS TEMPERATURES AGAIN WARM WELL INTO THE 80S AND DEWPOINTS INCREASE. IN ADDITION...A FRONT IS EXPECTED TO STALL NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER. STRONG TO SEVERE THUNDERSTORMS COULD AGAIN DEVELOP ALONG THIS FRONT LATE FRIDAY AFTERNOON AND MOVE INTO PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA FRIDAY NIGHT. THE AREA WITH THE GREATEST RISK APPEARS TO BE NORTH OF A LINE FROM SEWARD TO THE OMAHA AND COUNCIL BLUFFS AREA. SUPERCELLS ARE POSSIBLE...WITH HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER HAZARDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). CHERMOK
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.